New Mexico, 2023

Hail in New Mexico, May 30, 2023

May 30, 2023 · NWS ABQ · 1 event in 1 county or zone

Daytime heating and moisture over eastern NM allowed storms to ignite over the Sangre de Cristo Mountains spreading southeast over the northeast and east central plains by the late afternoon to early evening hours. A few storms reached severe limits near Raton, Tucumcari, and Clovis.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Daytime heating and moisture over eastern NM allowed storms to ignite over the Sangre de Cristo Mountains spreading southeast over the northeast and east central plains by the late afternoon to early evening hours. A few storms reached severe limits near Raton, Tucumcari, and Clovis. Storms moved east into Texas after 9 PM local time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 30, 4:57 PM MST, 1 hour 43 minutes earlier.

Area forecast discussion, May 30, 4:57 PM MST, 1 hour 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
557 PM MDT Tue May 30 2023

...New AVIATION...

.UPDATE...
Issued at 536 PM MDT Tue May 30 2023

A quick update to increase areal coverage of sprinkles and
isolated gusty dry thunderstorms for early evening. Updated ZFP
just issued and grids published.

&&

.SYNOPSIS...
Issued at 325 PM MDT Tue May 30 2023

A few strong storms are possible across far northeast New Mexico
this evening with large hail and damaging winds the main threats.
Patchy fog over far eastern New Mexico is possible again late
tonight. Stronger winds are expected Wednesday with very low
humidity and critical fire weather for the Rio Grande Valley and the
upper Gila region. Severe storms may roam most of eastern NM
Wednesday afternoon and Wednesday night with large hail, damaging
winds, and heavy rainfall which could lead to flash flooding.
Moisture will become more plentiful by the upcoming weekend with
showers and storms increasing in areal coverage. High temperatures
will cool below normal through the late this week.

&&

.SHORT TERM...
(This evening through Wednesday night)
Issued at 325 PM MDT Tue May 30 2023

Quite an active weather pattern is expected over the forecast area
for the next 36 hours as severe storms, flash flooding and critical
fire weather threats will present themselves, especially on Wed. A
dryline remains in place across the eastern plains with a rather
moist boundary layer noted lee of this surface feature. Meanwhile,
upper level southwest flow continues to increase as a closed upper
low migrates slowly into southern CA. Latest mesoanalysis data has
increasing MLCAPE values ranging from 1000-2500 J/kg over the east
central and northeast plains. Convective initiation has begun along
the western flank of this instability axis as CIN has sufficiently
eroded. Expect this trend to continue through the afternoon. With a
more westward position of the dryline, have increased the threat for
convection in the east central/southeast zones this evening, mainly
from TCC to CVS. The primary risks will favor large hail and local
damaging wind gusts. Activity over the northeast may be more multi-
cluster cells while effective bulk shear values in east-central NM
approach 30 knots may support a bit more discrete activity. Latest
guidance, including the HREF, suggest storms will push east of the
NM state line between 02Z-04Z. Meanwhile, the NAM12 is bullish on
pushing a convective outflow to the south-southwest and could press
up again the ern slopes of the central mtn chain that may result in
a weak gap wind overnight and could support low ceilings/patchy fog
over the northeast highlands and plains.

Upper low moves towards Las Vegas, NV, on Wednesday afternoon with
increasing flow aloft across NM. This should increase the risk for
critical fire weather over the southwest/south central fire zones.
Meanwhile, the dryline should be further west compared to today and
this will set the stage for another round of strong to severe storms
as the atmosphere destabilizes during the early afternoon. Effective
bulk shear values will increase a tad tomorrow, so there will be a
greater risk for more sustained updrafts. All severe weather modes
will be in play, including an isolated tornado given a stronger and
more southeasterly surface flow. The other big player will be the
threat for repetitive storms and a rather moist environment in the
eastern plains. PWAT values should be in the 0.75-1.00 inch range,
which would be near to above normal for late May. With recent heavy
rains last week/moist antecedent soils, have opted to hoist a Flash
Flood Watch for the HPCC burn scar as well as the far eastern zones.
Convection will likely persistent well beyond sunset, and this will
likely maintain the potential for heavy rainfall.

&&

.LONG TERM...
(Thursday through Monday)
Issued at 325 PM MDT Tue May 30 2023

Upper low to lift northeast from Arizona through the Four Corners
Thursday, with showers and storms continuing over northeast and east
central New Mexico and adding additional rainfall to areas that
models suggest will see locally heavy rain Wednesday night. Most
other areas appear to be dry and breezy although a few showers and
storms look to develop over the northern and western high terrain
Thursday afternoon as drier air pushes into the east, but only
temporarily. The GFS indicates the upper low doesn't make much
progress into Colorado Thursday night and Friday, instead it slides
slowly eastward through southern Colorado which may help keep some
drier mid level air over portions of western and central New Mexico
into Friday. The ECMWF indicates a second trough will follow on the
heels of the exiting upper low, which would spark more convection
over eastern New Mexico Friday. The weather pattern is muddled into
the weekend and early next week with any distinct features but it
does look as if an weak upper ridge will be oriented from north to
south over New Mexico. This allows low level moisture to slosh
progressively farther west into the state over the weekend with
showers and storms potentially anywhere over the CWA, but most
numerous over the north and east. Daytime high temperatures will be
about 5 to 10 degrees cooler than normal Thursday through Monday
while overnight lows will be closer to normal.

&&

.AVIATION...
(00Z TAFS)
Issued at 542 PM MDT Tue May 30 2023

Strong to severe thunderstorms will continue over northeastern
New Mexico through 31/0300UTC before exiting into TX/OK/CO.
Through this time high-based cumulus and evaporating rainfall
(virga) will also continue over southwestern to central areas of
New Mexico, producing some erratic and abruptly gusty winds.
Afterwards, conditions will start to settle, but some low clouds
may try to surge into northeastern and perhaps portions of north
central late tonight into early Wednesday morning, possibly
impacting KTCC, KLVS, KSXU, KRTN, KCAO, KCQC and KSAF where some
brief or intermittent MVFR ceilings will be possible. Into the
daytime Wednesday, the low clouds will erode away through the late
morning before another round of thunderstorms develops.
Wednesday's storms will be strong to severe across north central
to eastern New Mexico with damaging downburst winds, large hail
and heavy downpours possible while the potential for gusty winds
from weak showers persists over west central to northwestern areas
of the state.

&&

.FIRE WEATHER...
Issued at 325 PM MDT Tue May 30 2023

Primary fire weather threat will be centered on Wednesday afternoon
as an approaching upper level storm approaches New Mexico and flow
aloft increases. Stronger south-southwest winds are expected across
the Upper Gila and middle Rio Grande Valley. These stronger winds
coupled with humidities approaching single digit values will result
in critical fire weather conditions. Ongoing Red Flag Warning looks
to be on track. Meanwhile, sufficient moisture will keep elevated
moisture levels across northern and eastern NM. For Thursday, the
main concern will be the severe weather threat and heavy rains over
eastern New Mexico. There could be elevated to locally critical fire
weather in parts of Socorro County as previously highlighted, but it
appears too marginal to warrant any headlines. A more robust/active
weather pattern is expected for the entire forecast area for Friday
and especially in the upcoming weekend as moisture levels increase.
This will support better coverage of showers and storms as well as a
threat for locally heavy rainfall.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  52  83  47  78 /   0  10   5  10
Dulce...........................  42  77  40  73 /   5  30  30  30
Cuba............................  48  77  44  72 /  10  20  20  10
Gallup..........................  42  78  38  73 /   0   0   0   5
El Morro........................  44  75  39  70 /  10   5   0   5
Grants..........................  43  80  38  75 /  10   5   0   5
Quemado.........................  44  77  40  73 /   0   0   0   0
Magdalena.......................  53  79  47  76 /  10   5   0   0
Datil...........................  47  76  42  72 /  10   5   0   0
Reserve.........................  39  79  37  76 /   0   0   0   0
Glenwood........................  50  83  47  80 /   0   0   0   0
Chama...........................  42  70  38  67 /   5  40  40  40
Los Alamos......................  54  73  50  70 /  10  40  40  30
Pecos...........................  51  74  48  70 /  10  60  40  30
Cerro/Questa....................  47  70  42  67 /  10  50  50  50
Red River.......................  41  65  37  61 /  10  80  60  60
Angel Fire......................  36  66  37  62 /  10  80  60  60
Taos............................  45  75  41  70 /  10  40  40  40
Mora............................  45  71  44  66 /  10  70  50  50
Espanola........................  52  82  48  77 /  10  30  30  20
Santa Fe........................  54  76  50  72 /  10  40  30  30
Santa Fe Airport................  52  79  49  75 /  10  30  20  20
Albuquerque Foothills...........  61  83  56  78 /  10  20  10  10
Albuquerque Heights.............  58  85  55  80 /  10  10   5   5
Albuquerque Valley..............  56  87  52  82 /  10  10   0   5
Albuquerque West Mesa...........  58  85  54  80 /  10  10   5   5
Belen...........................  55  87  52  84 /  10   5   0   0
Bernalillo......................  57  86  53  81 /  10  20  10  10
Bosque Farms....................  53  87  50  83 /  10  10   0   5
Corrales........................  57  87  53  81 /  10  20   5   5
Los Lunas.......................  54  87  51  83 /  10  10   0   0
Placitas........................  58  82  53  78 /  10  20  10  10
Rio Rancho......................  58  85  54  80 /  10  20  10   5
Socorro.........................  58  89  54  85 /  10   5   0   0
Sandia Park/Cedar Crest.........  53  76  48  73 /  10  30  20  10
Tijeras.........................  52  78  50  75 /  10  30  10  10
Edgewood........................  48  78  48  75 /  10  30  10  10
Moriarty/Estancia...............  46  79  45  77 /  10  30  10  10
Clines Corners..................  50  73  47  71 /  10  40  20  20
Mountainair.....................  51  80  47  75 /  10  20  10   5
Gran Quivira....................  53  80  48  76 /  10  20  10   5
Carrizozo.......................  60  85  55  79 /  10   5  10   0
Ruidoso.........................  52  77  48  72 /  10  20  20   5
Capulin.........................  48  74  48  66 /  10  70  50  50
Raton...........................  47  77  48  71 /  10  70  40  50
Springer........................  48  78  49  71 /  10  60  50  40
Las Vegas.......................  48  73  47  69 /  10  70  50  50
Clayton.........................  54  79  53  71 /  50  40  80  60
Roy.............................  52  75  50  68 /  10  60  60  60
Conchas.........................  56  82  54  75 /  10  50  70  50
Santa Rosa......................  55  80  53  76 /  10  50  50  40
Tucumcari.......................  56  81  54  76 /  20  40  80  60
Clovis..........................  58  83  55  77 /  20  40  70  50
Portales........................  59  86  57  79 /  20  40  70  50
Fort Sumner.....................  59  85  57  81 /  10  50  50  40
Roswell.........................  63  94  62  90 /  10  30  40  10
Picacho.........................  56  87  54  83 /  10  30  30   5
Elk.............................  54  85  50  79 /  10  10  30   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch from Wednesday afternoon through late Wednesday
night for NMZ230>232-234>236.

Red Flag Warning from noon to 8 PM MDT Wednesday for NMZ106-109.

Flood Watch from Wednesday afternoon through Wednesday evening
for NMZ214-215-227>229.

&&

SHORT TERM...46
LONG TERM....99
AVIATION...52

In the hours before

Special weather statement, May 30, 3:47 PM MST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
447 PM MDT Tue May 30 2023

NMZ228-231-232-302315-
Eastern San Miguel County-Far Northeast Highlands-Harding County-
447 PM MDT Tue May 30 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN SAN
MIGUEL, NORTHWESTERN HARDING AND EAST CENTRAL MORA COUNTIES THROUGH
515 PM MDT...

At 446 PM MDT, Doppler radar was tracking a strong thunderstorm near
Roy, or 19 miles northwest of Mosquero, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Roy, Mills, Chicosa Lake State Park and Solano.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern New Mexico.

&&

LAT...LON 3574 10429 3590 10446 3626 10418 3595 10380
TIME...MOT...LOC 2246Z 226DEG 23KT 3593 10425

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Shoemake
Special weather statement, May 30, 4:16 PM MST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
516 PM MDT Tue May 30 2023

NMZ232-302345-
Eastern San Miguel County-
516 PM MDT Tue May 30 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL SAN
MIGUEL COUNTY THROUGH 545 PM MDT...

At 515 PM MDT, Doppler radar was tracking a strong thunderstorm near
Conchas Lake State Park, or 31 miles west of Tucumcari, moving east
at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Conchas Dam, Conchas and Conchas Lake State Park.

This includes State Road 104 between Mile Markers 57 and 88.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3522 10438 3532 10445 3555 10401 3535 10391
      3524 10407 3522 10420
TIME...MOT...LOC 2315Z 254DEG 22KT 3531 10426

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

MA/Shoemake
Special weather statement, May 30, 4:48 PM MST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
548 PM MDT Tue May 30 2023

NMZ232-310015-
Eastern San Miguel County-
548 PM MDT Tue May 30 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL SAN
MIGUEL COUNTY THROUGH 615 PM MDT...

At 547 PM MDT, Doppler radar was tracking a strong thunderstorm near
Conchas, or 29 miles west of Tucumcari, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Conchas Dam, Conchas and Conchas Lake State Park.

This includes State Road 104 between Mile Markers 66 and 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3524 10427 3536 10433 3552 10398 3525 10390
TIME...MOT...LOC 2347Z 256DEG 17KT 3529 10422

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MA/Shoemake
Local storm report, May 30, 4:54 PM MST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
554 PM MDT TUE MAY 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     HAIL             2 NW DES MOINES         36.78N 103.85W
05/30/2023  U0.75 INCH       UNION              NM   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&
Special weather statement, May 30, 6:26 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
726 PM MDT Tue May 30 2023

NMZ234-235-310200-
Curry County-Quay County-
726 PM MDT Tue May 30 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTH CENTRAL QUAY
AND CENTRAL CURRY COUNTIES THROUGH 800 PM MDT...

At 726 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Grady, or 25 miles northwest of Clovis, moving
northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central Quay
and central Curry Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central New Mexico.

&&

LAT...LON 3459 10337 3468 10353 3474 10357 3491 10343
      3470 10323
TIME...MOT...LOC 0126Z 235DEG 8KT 3471 10349

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

MA/Shoemake
Special weather statement, May 30, 6:30 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
730 PM MDT Tue May 30 2023

NMZ227-228-310200-
Far Northeast Highlands-Johnson and Bartlett Mesas Including Raton
Pass-
730 PM MDT Tue May 30 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN COLFAX
COUNTY THROUGH 800 PM MDT...

At 729 PM MDT, Doppler radar was tracking a strong thunderstorm near
Raton Crews Airport, or 14 miles south of Raton, moving east at 20
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Raton Crews Airport.

This includes the following highways...
 Interstate 25 between Mile Markers 431 and 445.
 Highway 64 between Mile Markers 332 and 343, and between Mile
Markers 355 and 375.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern New Mexico.

&&

LAT...LON 3660 10454 3674 10462 3693 10409 3667 10398
TIME...MOT...LOC 0129Z 251DEG 18KT 3668 10450

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MA/Shoemake

The radar

The Cannon AFB radar (KFDX), 17 km away, was scanning. The volume nearest the first event began at 01:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Curry

When
May 30, 6:40 PM MST to 6:55 PM MST
Where
Curry County, 9.46 mi NNE of Field
Measured
1 in hail
Reported by
NWS Employee
Coordinates
34.750, -103.490

Quarter size hail reported near Forrest, NM.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092785.